Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


1 1/2 years on Viramune and liver issues
Dec 5, 2005

Dr:

I have been on virumine/truvada with great success for about 1 1/2 years. My tcell avg about 450 and vl is <50. Generally my liver tests done every 3 months are usually AST/38, GGTP/39, ALT69. Slightly elevated but pretty standard in my case over a the period I have been on HAART. I can't take SUSTIVA due to a major all-over body rash.

Recently, I had a syphilis infection and when I went in to get my Labs done again my liver enzymes increased a bit mostly my ALT/110. The week after ALT increased to ALT/289 and other liver functions were elevated. The elevation from 110 to 289 was after my first treatment of penicillin. I had only been infected with syphilis about 2 21/2 months.

I have had to stop taking my inti-HIV meds until my liver calms down, something of which I was quite upset about.

The question I have is twofold. First, although I am sure the nevirapine raised my liver enzymes in gneneral, could some mild drinking (I was on vacation, not a major drinker here) and tylenol use, while be infected with syphilis, be a cause for such elevation as opposed to nevirapine itself.

And the next big question, can I restart my same HIV combo when my liver get's back to normal? I am honestly hoping I can restart this combo since it worked so well, very easy to take (once a day) and has a great lipid/lypo profile. I have gotten a couple of varying opinions from DR.s about whether I should attempt this given the fact I ahd been on nevirapine after 1 1/2 years.

Again, thank you for your input and time. It mean alot.

Response from Dr. Henry

Stopping a Viramune regimen can result in the devlopment of resistance until the drugs stoppage is staggered or the long half-life of nevirapine is protected in some way. Alcohol and tylenol can increase liver enzymes as can syphilis at times so it often is not clear in situations like yours. I would often still consider using nevirapine at some point but might first suppress your virus with another regimen and then consider whether to switch to nevirapine. Resistance testing might help some. Viral hepatitis (B/C) is spread sexually so that could increase liver enzymes as another possiblity to consider. KH



Previous
Lichenplanis: Where does it come from?
Next
Depression and Anxiety

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement